Alert archive / Arkansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Memphis, TN

February 21, 2005Clay County, Craighead County, Greene County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Feb 21, 2005, 4:56 AM CST for Clay County, Craighead County, Greene County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 4:56 AM CST (10:56 UTC)
Expired
Feb 21, 2005, 5:45 AM CST
In force
49 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Clay County, AR, Craighead County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 110 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 12:30 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 211058
SVRMEG
ARC021-031-055-211145-
/O.NEW.KMEG.SV.W.0007.050221T1056Z-050221T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
456 AM CST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS
  CRAIGHEAD COUNTY IN EASTERN ARKANSAS
  GREENE COUNTY IN EASTERN ARKANSAS

* UNTIL 545 AM CST

* AT 455 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO GOLF BALL 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES WEST OF SUCCESS TO 
EGYPT...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF   
DONIPHAN TO 8 MILES NORTHEAST OF SWIFTON...AND MOVING EAST AT 55   
MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FONTAINE...
  REYNO...BONO...DATTO...DELAPLAINE...EVENING STAR...PEACH ORCHARD...
  WALCOTT...KNOBEL...CORNING...BEECH GROVE...BROOKLAND...OAK GROVE
  HEIGHTS...PARAGOULD...LAFE...HICKORIA...MCDOUGAL...MARMADUKE...
  RECTOR...POLLARD...MONETTE...GREENWAY...PIGGOTT AND ST. FRANCIS.

.THIS STORM HAS A HISTORY OF PRODUCING UP TO GOLFBALL SIZE HAIL. 
WINDS IN EXCESS OF 60 MPH ARE ALSO POSSIBLE WITH THE SEVERE 
THUNDERSTORMS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3650 9016 3639 9006 3630 9007 3602 9039
      3599 9029 3585 9029 3583 9102 3589 9102
      3589 9087 3605 9083 3614 9075 3616 9080
      3629 9080 3630 9075 3649 9079

$$
2 follow-up statements
000 
WWUS54 KMEG 211126
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 AM CST MON FEB 21 2005

ARC021-031-055-211145-
/O.CON.KMEG.SV.W.0007.000000T0000Z-050221T1145Z/
CRAIGHEAD AR-CLAY AR-GREENE AR-
525 AM CST MON FEB 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 AM CST FOR
GREENE...CLAY AND CRAIGHEAD COUNTIES...

AT 520 AM CST...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM CORNING TO OAK GROVE HEIGHTS TO 
BROOKLAND...OR ALONG A LINE EXTENDING FROM CORNING TO MARMADUKE TO 
BROOKLAND...MOVING EAST AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FONTAINE...
DELAPLAINE...BONO...REYNO...EVENING STAR...DATTO...SUCCESS...PEACH
ORCHARD...BEECH GROVE...WALCOTT...KNOBEL...LAFE...PARAGOULD...
HICKORIA...MARMADUKE...MCDOUGAL...MONETTE...RECTOR...POLLARD...
GREENWAY...PIGGOTT...ST. FRANCIS AND NIMMONS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST MONDAY
MORNING FOR EASTERN ARKANSAS AND SOUTHEAST MISSOURI AND NORTHERN
MISSISSIPPI AND WESTERN TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 600 AM CST MONDAY MORNING FOR EASTERN
ARKANSAS.

LAT...LON 3650 9016 3639 9006 3630 9006 3603 9039
      3599 9038 3599 9029 3587 9029 3585 9100
      3589 9100 3590 9085 3605 9082 3615 9073
      3629 9080 3630 9075 3649 9079

$$
000 
WWUS54 KMEG 211138
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 AM CST MON FEB 21 2005

ARC055-211148-
/O.CAN.KMEG.SV.W.0007.000000T0000Z-050221T1145Z/
GREENE AR-
538 AM CST MON FEB 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THE STORM THAT PROMPTED THE
SEVERE THUNDERSTORM WARNING HAD MOVED OUT OF THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CST MONDAY
MORNING FOR EASTERN ARKANSAS AND SOUTHEAST MISSOURI AND NORTHERN 
MISSISSIPPI AND WESTERN TENNESSEE. 

LAT...LON 3650 9016 3630 9007 3619 9024 3589 9029
      3587 9100 3588 9088 3597 9083 3597 9039
      3599 9031 3604 9028 3619 9024 3621 9031
      3628 9033 3629 9075 3649 9077

$$

ARC021-031-211145-
/O.CON.KMEG.SV.W.0007.000000T0000Z-050221T1145Z/
CRAIGHEAD AR-CLAY AR-
538 AM CST MON FEB 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 AM CST FOR CLAY
AND CRAIGHEAD COUNTIES...

AT 535 AM CST...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM POLLARD TO 11 MILES SOUTHEAST OF RECTOR TO 6 MILES
EAST OF MONETTE...OR ALONG A LINE EXTENDING FROM PIGGOTT TO SENATH TO
LEACHVILLE...MOVING EAST AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREENWAY...
PIGGOTT...ST. FRANCIS AND NIMMONS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST MONDAY
MORNING FOR EASTERN ARKANSAS AND SOUTHEAST MISSOURI AND NORTHERN
MISSISSIPPI AND WESTERN TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 600 AM CST MONDAY MORNING FOR EASTERN
ARKANSAS.

LAT...LON 3650 9016 3630 9007 3619 9024 3589 9029
      3587 9100 3588 9088 3597 9083 3597 9039
      3599 9031 3604 9028 3619 9024 3621 9031
      3628 9033 3629 9075 3649 9077

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:42 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 21, 3:42 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
342 AM CST MON FEB 21 2005

.DISCUSSION...
STRONG SHORTWAVE TRANSLATING ACROSS NORTHWEST ARKANSAS EARLY THIS
MORNING. SEVERE CONVECTION OCCURRING WITH THIS SYSTEM AS IT HEADS
TOWARD THE MID SOUTH. THE SEVERE THUNDERSTORMS THAT MOVED ACROSS
NORTHEAST ARKANSAS EARLIER TONIGHT HAS MADE ITS WAY TO NEAR THE TN
RIVER.

EXPECT THUNDERSTORMS TO MOVE INTO THE AREA BEFORE NOON. ONCE THE
SHORTWAVE PASSES TO THE EAST...THE COLD FRONT WILL OOZE INTO THE
NORTHERN HALF OF THE FORECAST AREA BY EARLY EVENING. THE FRONT WILL
STALL ACROSS THE NORTHERN HALF OF THE FORECAST AREA OVERNIGHT. THIS
WILL SERVE AS A FOCUS MECHANISM FOR SOME POSSIBLE SHOWERS AND
THUNDERSTORMS.

WEDNESDAY THE FRONT WILL DRIFT FARTHER SOUTH AS SURFACE HIGH
PRESSURE BUILDS INTO THE AREA. THE MID SOUTH WILL DRY OUT AFTER
WEDNESDAY.

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM
     ARZ008-009-017-018-026>028-035-036-048-049.
MS...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM MSZ001>009-014.
MO...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM. MOZ113-115.
TN...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM.
     TNZ001>004-019>021-048>055-088>092

&&
Hazardous weather outlook, Feb 21, 4:32 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CST MON FEB 21 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
432 AM CST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN
ARKANSAS...WESTERN TENNESSEE AND PARTS OF NORTHERN MISSISSIPPI. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THESE AREAS. THE MAIN
THREAT WITH THESE THUNDERSTORMS IS LARGE HAIL AND DAMAGING WINDS.
VERY HEAVY RAIN IS ALSO POSSIBLE ACROSS PARTS OF WEST TENNESSEE
WHERE A FRONTAL BOUNDARY WILL STALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Feb 21, 1:24 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
124 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             JOINER                  35.51N 90.15W
02/21/2005  0.75 INCH        MISSISSIPPI        AR   TRAINED SPOTTER

&&

JFB
Local storm report, Feb 21, 1:45 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
145 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             JOINER                  35.51N 90.15W
02/21/2005  0.75 INCH        MISSISSIPPI        AR   TRAINED SPOTTER

0143 AM     HAIL             2 W MUNFORD             35.45N 89.84W
02/21/2005  1.00 INCH        TIPTON             TN   AIRPLANE PILOT

0143 AM     HAIL             3 W COVINGTON           35.57N 89.70W
02/21/2005  0.88 INCH        TIPTON             TN   TRAINED SPOTTER

            CAUSING SOME DAMAGE TO WINDSHIELD OF SPOTTERS AUTOMOBILE

&&

JFB
Local storm report, Feb 21, 2:02 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
202 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             JOINER                  35.51N 90.15W
02/21/2005  0.75 INCH        MISSISSIPPI        AR   TRAINED SPOTTER

0143 AM     HAIL             3 W COVINGTON           35.57N 89.70W
02/21/2005  0.88 INCH        TIPTON             TN   TRAINED SPOTTER

            CAUSING SOME DAMAGE TO WINDSHIELD OF SPOTTERS AUTOMOBILE

0143 AM     HAIL             2 W MUNFORD             35.45N 89.84W
02/21/2005  1.00 INCH        TIPTON             TN   AIRPLANE PILOT

0153 AM     HAIL             ATOKA                   35.45N 89.77W
02/21/2005  0.88 INCH        TIPTON             TN   TRAINED SPOTTER

            NICKEL SIZE HAIL COVERING THE GROUND

0153 AM     HAIL             MUNFORD                 35.45N 89.80W
02/21/2005  1.00 INCH        TIPTON             TN   AMATEUR RADIO

            QUARTER SIZE HAIL COVERING THE GROUND...UP TO ONE INCH
            DEEP. ESTIMATED WIND GUST OF 60 MPH

0155 AM     HAIL             STANTON                 35.46N 89.40W
02/21/2005  1.00 INCH        HAYWOOD            TN   AMATEUR RADIO

&&

JFB
Local storm report, Feb 21, 2:11 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
211 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             JOINER                  35.51N 90.15W
02/21/2005  0.75 INCH        MISSISSIPPI        AR   TRAINED SPOTTER

0143 AM     HAIL             2 W MUNFORD             35.45N 89.84W
02/21/2005  1.00 INCH        TIPTON             TN   AIRPLANE PILOT

0143 AM     HAIL             3 W COVINGTON           35.57N 89.70W
02/21/2005  0.88 INCH        TIPTON             TN   TRAINED SPOTTER

            CAUSING SOME DAMAGE TO WINDSHIELD OF SPOTTERS AUTOMOBILE

0153 AM     HAIL             ATOKA                   35.45N 89.77W
02/21/2005  0.88 INCH        TIPTON             TN   TRAINED SPOTTER

            NICKEL SIZE HAIL COVERING THE GROUND

0153 AM     HAIL             MUNFORD                 35.45N 89.80W
02/21/2005  1.00 INCH        TIPTON             TN   AMATEUR RADIO

            QUARTER SIZE HAIL COVERING THE GROUND...UP TO ONE INCH
            DEEP. ESTIMATED WIND GUST OF 60 MPH

0155 AM     HAIL             STANTON                 35.46N 89.40W
02/21/2005  1.00 INCH        HAYWOOD            TN   AMATEUR RADIO

0200 AM     HAIL             3 S COVINGTON           35.52N 89.65W
02/21/2005  1.00 INCH        TIPTON             TN   AMATEUR RADIO

&&

JFB
Local storm report, Feb 21, 4:50 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
450 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 AM     HAIL             LYNN                    36.01N 91.25W
02/21/2005  1.75 INCH        LAWRENCE           AR   LAW ENFORCEMENT

0443 AM     HAIL             SMITHVILLE              36.08N 91.30W
02/21/2005  1.00 INCH        LAWRENCE           AR   AMATEUR RADIO

&&

VALLE

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 1:18 AM CSTSevere Thunderstorm WarningMEGMississippi42 min
Feb 21, 4:27 AM CSTSevere Thunderstorm WarningMEGLawrence, Randolph48 min
Feb 21, 5:25 AM CSTSevere Thunderstorm WarningMEGMississippi35 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.